Abstract 17420: Simvastatin Induces Cardiac Autophagy Through PTEN Activation
Background: Statins are a widely prescribed class of cholesterol-lowering drugs that inhibit HMG-CoA reductase, the rate-limiting step of cholesterol biosynthesis. Statins have been shown to be cardioprotective; however, the mechanism of this protection remains unclear. Autophagy is a housekeeping function that allows for the clearance of protein aggregates or dysfunctional organelles in order to maintain cellular homeostasis. We have shown that autophagy is required for cardioprotection. Recent studies have demonstrated that statins are able to induce autophagy. Therefore, we sought to explore the regulation of autophagy by statins in the heart.
Methods: Simvastatin (Sigma) was diluted in DMSO, and added at 1μ M to C2C12 myotubes, or administered to FVB/N mice at doses ranging from 5 to 40 mg/kg via IP. Protein extracts from hearts and cells were prepared for western blot analysis. ROS production in cells was determined via FACS with H2-DCFDA.
Results: Preliminary studies indicated that simvastatin induced autophagy in C2C12 cells, as assessed by increased conversion of LC3I to LC3II. Parallel studies in mice also showed a dose-dependent increase in LC3II/I ratio in hearts. We next investigated the effect of simvastatin upon the Akt/mTOR pathway, which suppresses autophagy. Concurrent with the increase in LC3II, simvastatin decreased Akt/mTOR activity, reflected by decreased phosphorylation of S6 and Akt. We observed an increase in PTEN, a well-recognized negative regulator of Akt. Moreover, we observed that cells treated with simvastatin produced less ROS, which are known to negatively regulate PTEN phosphatase activity. Mevalonate is a component of the cholesterol biosynthetic pathway downstream of HMG-CoA. Addition of mevalonate to statin-treated cells restored Akt and S6 activation to basal levels, thus indicating that cholesterol may mediate simvastatin's effects on Akt/mTOR.
Conclusions: The robust induction of autophagy in heart after statin treatment is associated with decreased Akt/mTOR, as well as increased PTEN. Statin-induced autophagy may underlie the cardioprotective effects of statins.
- © 2011 by American Heart Association, Inc.